Doctors Lounge - Psychiatry Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Psychiatric Topics
Question: lithium posioning
|Scout - Wed Oct 12, 2005 1:14 pm||
I have been a manic-depressive on lithium for 18 years. In December I came down with lithium posioning. For over three years my psychiartrist did not check my lithium levels, even at my request. Needless to say I had enormous phsyical and emotional problems from getting toxic. Since then I have gotten my medication from my internist. She has been great, but I often wonder if I need to find a new psychatrist. I'm not feeling quite stable. Can you shed some light on this issue for me? Also, do you think I can expect any permanent problems from the lithium toxicity?
Thank you for your help.
|ssilve1 - Fri Oct 14, 2005 10:30 am||
If you are uncomfortable with your psychiatrist, then perhaps you should look for a new one. Chronic (long-term) use of lithium can cause kidney problems which can lead to lithium toxicity. If you haven't already, you may want to talk to your new doctor about checking your kidney function as well as your lithium levels to be sure that you are stable again at your current dose. Hope this helps.
Dr. S, PharmD
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.